New Hampshire, 2021

High Wind in New Hampshire, March 2, 2021

March 2, 2021 · NWS GYX · 2 events in 2 counties and zones

An intense low pressure curled northeast through the Bay of Fundy on the 1st. Early on the 2nd an arctic cold front wrapped into the circulation and blasted through northern New England.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An intense low pressure curled northeast through the Bay of Fundy on the 1st. Early on the 2nd an arctic cold front wrapped into the circulation and blasted through northern New England. Strong cold air advection led to a well mixed boundary layer and strong wind gusts across much of the forecast area. A core of 60 to 70 knot winds near ridge top level with a strong inversion above resulted in a favorable set up for accelerating downslope winds southeast of the higher terrain. The strongest wind gusts lasted from morning until early afternoon. Key Impacts: Strong sustained winds, damaging wind gusts, numerous power outages, minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 2, 4:00 AM EST, 2 hours earlier.

Area forecast discussion, Mar 2, 4:00 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Gray ME
400 AM EST Tue Mar 2 2021

.SYNOPSIS...
Very cold wind chill values are expected today along with wind
gusts of 40 to 55 MPH. Power outages are likely. However, the
brutal cold will be short lived as temperatures get back into
the 30s and 40s on Wednesday. Thereafter, little if any
precipitation is expected for the rest of the week outside of
mountain snow showers. However, colder than normal temperatures
are expected on average, especially by the end of the week.
Temperatures likely rebound early next week.

&&

.NEAR TERM /TODAY/...
Impacts...Strong and gusty northwest winds will produce a
variety of impacts today before diminishing this evening. Very
cold to dangerously cold wind chills are expected this morning
in and north of the mountains, while wind chills will still be
quite cold elsewhere. Power outages are likely as well as winds
gust in the 40 to 55 mph range in the wind advisory area and
higher in the high wind warning area.

The core of the upper level low/tropopause polar vortex is now
located over Downeast Maine and continues to move east. We did
see some stronger snow squalls last evening as this feature
approached, but with the best forcing now to our east, only some
ordinary snow showers are streaming over the region at this
hour and should diminish over the next couple of hours.

But strong, gusty northwest winds are ongoing in the wake of the
TPV...allowing a very cold air mass to filter into northern New
England this morning. The first impact from the very cold
temperatures and the gusty winds will be very cold to
dangerously cold wind chills in and north of the mountains; the
wind chill headlines remain in place and unchanged.

The second impact is from the gusty winds themselves as power
outages are likely throughout the CWA and travel will be
difficult for those in high-profile vehicles. The setup and
potential for strong gusts remains mostly unchanged from
previous forecast thinking; higher elevations will see the
highest gusts and downsloping effects on the lee side of the
mountains will allow strong gusts for those areas as well. The
only change to the wind headlines was to add southern Carroll
and northern Oxford counties to the high wind warning after
incorporating some of the more recent model guidance. Will
continue to monitor for potential additions to the high wind
warning this morning as some areas, particularly southern NH,
have already overachieved a bit. The strongest winds still look
most likely to occur between 12Z and 18Z with mid-morning
accordingly looking like the peak.

As far as temperatures and other sensible weather...this will be
the coldest day of the next several as highs only rise into the
positive single digits in the mountains and the mid teens to mid
20s elsewhere. Other than a stray snow shower or two in the
mountains, no precipitation is expected.

&&

.SHORT TERM /TONIGHT AND WEDNESDAY/...
Impacts...Minimal.

The gusty northwest winds will diminish as we head into the
evening hours while a weak area of low pressure pushes a warm
front toward New England. Temperatures will gradually warm
through the night and we could see a some light snow over
western portions of NH, mainly after midnight. Wednesday looks
quiet as well with a stray snow shower possible in the mountains
and dry conditions elsewhere; highs will be some 20 degrees or
so higher than today, ranging from the upper 20s north to the
upper 30s to lower 40s south.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The long term period will start off with another push of cold
air later Wednesday night and Thursday. However, the air mass
will not be as cold and windy as today's. However, highs will be
below normal Thu, Fri, and Sat with gusty NW winds around 30
MPH. The long term portion looks dry as well with little in the
way of measurable precipitation expected outside of some
mountains snow showers. By later in the weekend and early next
week, there are signals that a warming trend will take place as
troffing over the West Coast develops and aids in a flattening
of the flow or ridging pattern to develop on the East Coast.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Short Term...Gusty northwest winds are the story today; no
precipitation is expected outside of some very light snow
showers this morning. Widespread VFR conditions expected along
with the gusty winds today; similar conditions tonight, but the
winds begin to diminish around 00Z. Widespread VFR conditions on
Wednesday.

Long Term...VFR continues Wednesday night through the weekend
outside of some intermittent lower conditions in the mountains
due to upslope clouds and snow showers. Winds will get gusty
again Thu and Fri as a secondary cold front moves across the
forecast area. NWly gusts Thu and Fri may reach 30 knots.

&&

.MARINE...
Short Term...Freezing spray and storm/gale headlines remain in
effect through this afternoon and evening. Conditions will
improve after 00Z, but SCA conditions will likely linger through
tonight over the outer waters...and possibly into Wednesday for
the outer waters between Port Clyde and Stonington.

Long Term...SCA conditions likely most of mid to late week,
mainly on the outer waters where westerly flow gusts 25 to 30
kt.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Warning until 3 PM EST this afternoon for MEZ007>009-
     012-013.
     Wind Advisory until 4 PM EST this afternoon for MEZ014-018>028-
     033.
     Wind Chill Advisory until 11 AM EST this morning for
     MEZ012>014.
     Wind Chill Warning until 11 AM EST this morning for MEZ007>009.
NH...High Wind Warning until 3 PM EST this afternoon for NHZ004-006.
     Wind Advisory until 4 PM EST this afternoon for NHZ001>003-005-
     007>015.
     Wind Chill Advisory until 11 AM EST this morning for NHZ003-
     004.
     Wind Chill Warning until 11 AM EST this morning for NHZ001-002.
MARINE...Heavy Freezing Spray Warning until 1 PM EST this afternoon for
     ANZ150>153.
     Gale Warning until 7 PM EST this evening for ANZ153.
     Storm Warning until 1 PM EST this afternoon for ANZ150>152-154.
     Freezing Spray Advisory until 1 PM EST this afternoon for
     ANZ154.

&&

NEAR TERM...Watson
SHORT TERM...Watson
LONG TERM...Ekster
Hazardous weather outlook, Mar 2, 3:23 AM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
323 AM EST Tue Mar 2 2021

MEZ014-NHZ003-030830-
Southern Somerset-Northern Grafton-
323 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine and
northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-013-NHZ004-030830-
Southern Oxford-Southern Franklin-Northern Carroll-
323 AM EST Tue Mar 2 2021

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for western Maine and northern
New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>028-033-030830-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-
323 AM EST Tue Mar 2 2021

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ001-002-030830-
Northern Coos-Southern Coos-
323 AM EST Tue Mar 2 2021

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-030830-
Northern Oxford-Northern Franklin-Central Somerset-
323 AM EST Tue Mar 2 2021

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...
...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST THIS MORNING...

This Hazardous Weather Outlook is for west central Maine and
western Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ005-007>015-030830-
Southern Grafton-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
323 AM EST Tue Mar 2 2021

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ006-030830-
Southern Carroll-
323 AM EST Tue Mar 2 2021

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-030830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
323 AM EST Tue Mar 2 2021

...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.
   Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ154-030830-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
323 AM EST Tue Mar 2 2021

...STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Freezing Spray Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-030830-
Casco Bay-
323 AM EST Tue Mar 2 2021

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heavy Freezing Spray Warning.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Carroll

When
March 2, 6:00 AM EST to 1:00 PM EST
Where
Southern Carroll forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Winds began to sharply increase early in the morning on the 2nd. While strong wind gusts were common over a large portion of the area, damaging wind gusts were most likely in the lee of the taller mountains and ridges. About 20 percent of Carroll County customers lost power during the event.

High Wind, Northern Carroll

When
March 2, 6:00 AM EST to 2:00 PM EST
Where
Northern Carroll forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
43.874, -71.203 (the zone’s center; the record gives no point)

Winds began to sharply increase early in the morning on the 2nd. While strong wind gusts were common over a large portion of the area, damaging wind gusts were most likely in the lee of the taller mountains and ridges. About 20 percent of Carroll County customers lost power during the event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938843, 938844.